Document Detail


Heart failure as presenting manifestation of cardiac involvement in systemic lupus erythematosus.
MedLine Citation:
PMID:  19841486     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
BACKGROUND: Heart failure in systemic lupus erythematosus (SLE ) is rare, and its long-term outcome is unknown. The aim of this study was to analyse the long-term outcome of six SLE patients with heart failure as first manifestation of cardiac involvement and to review previously reported cases. METHODS: We conducted a retrospective chart review of SLE patients from two tertiary referral centres who presented between 1999 and 2004 with clinical and echocardiographic signs of heart failure as their first manifestation of cardiac involvement. Details of the clinical presentation and follow-up and serial findings at echocardiography were collected. A retrospective review of the literature was performed using the PubMed database. RESULTS: Six cases were identified who presented with heart failure, as confirmed by echocardiography (left ventricular ejection fraction (LVEF) ranging from 23 to 37%). Treatment with high-dose glucocorticoids, cytotoxic treatment (azathioprine in one patient, cyclophosphamide in five patients), intravenous immunoglobulins (in one patient) and temporary inotropic support (two patients) resulted in complete resolution of symptoms and improvement of LVEF , with a mean follow-up of 77 months (range 43 to 113). Twenty-one additional cases of heart failure as manifestation of cardiac involvement in SLE have been reported, most with favourable short-term outcome following institution of immunosuppressive therapy. CONCLUSIONS: Heart failure is a rare but life-threatening manifestation of cardiac involvement in SLE. Long-term outcome can be excellent when aggressive treatment is instituted promptly.
Authors:
N E van der Laan-Baalbergen; S A Mollema; H Kritikos; A Schoe; T W J Huizinga; J J Bax; D T Boumpas; J M van Laar
Related Documents :
11992136 - The 'wet westermark' sign.
16566696 - Acute hepatic failure caused by an acute aortic dissection with cardiac tamponade: a ca...
15637166 - Aortic banding in rat as a model to investigate malnutrition associated with heart fail...
17088946 - Activation of the poly(adp-ribose) polymerase pathway in human heart failure.
25207226 - Extracardiac conduit fontan operation and right ventricular exclusion procedure for rig...
10666076 - Reduced no-dependent arteriolar dilation during the development of cardiomyopathy.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  The Netherlands journal of medicine     Volume:  67     ISSN:  1872-9061     ISO Abbreviation:  Neth J Med     Publication Date:  2009 Oct 
Date Detail:
Created Date:  2009-10-20     Completed Date:  2010-01-28     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  0356133     Medline TA:  Neth J Med     Country:  Netherlands    
Other Details:
Languages:  eng     Pagination:  295-301     Citation Subset:  IM    
Affiliation:
Deptartment of Rheumatology, Leiden University Medical Center, the Netherlands.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Azathioprine / therapeutic use
Cyclophosphamide / therapeutic use
Female
Glucocorticoids / therapeutic use
Heart Failure / drug therapy,  etiology*,  ultrasonography
Humans
Immunosuppressive Agents / therapeutic use
Lupus Erythematosus, Systemic / complications*,  drug therapy,  ultrasonography
Methylprednisolone / therapeutic use
Retrospective Studies
Stroke Volume
Time Factors
Treatment Outcome
Ventricular Function, Left
Young Adult
Chemical
Reg. No./Substance:
0/Glucocorticoids; 0/Immunosuppressive Agents; 446-86-6/Azathioprine; 50-18-0/Cyclophosphamide; 83-43-2/Methylprednisolone

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  A systematic review of selective and non-selective beta blockers for prevention of vascular events i...
Next Document:  Complete remission of severe idiopathic cold urticaria on interleukin-1 receptor antagonist (anakinr...